I was diagnosed with Hashimoto's in 11/05. At that time my results were TSH-7.23 T4, Free-.8 and Thyroid peroxidase aby 172. I had gone to the doctor because I was having these spells that would include stomach going crazy, chest pain, nausea, headache, heart fluttering, sweating, muscle weakness(felt like I could barely walk), arms and wrists felt numb. I was having one of these spells about twice a week and had gone to the emergency room twice thinking I was having a heart attack. She started me on synthroid 25 mcg and within days all of my symptoms were much worse. After 2 weeks my dose was raised to 50 mcg and things were even worse, I couldn't vaccum a room, push a grocery cart, drive a car because I was so weak.I have had 2 stress tests on my heart and been tested for lupus, rheumatoid arthritis, lyme disease and any other test the doctors can think of and everything comes up negative except the thyroid tests. I went off the synthroid after about 6 weeks and after a few days I felt fairly normal again. This lasted a few weeks and then the spells began again and I was put back on synthroid 12.5 mcg and then raised to 25 after a few weeks and I felt like I was on some kind of speed. During this time I had seen several different doctors to try to figure out what was wrong with me and they keep diagnosing anxiety, panic attacks and depression and want me to go on Prozac. Well these do not feel like panic attacks and I am not depressed, I am frustrated and irritated that no one can figure out what is wrong. I have not been to work in 4 months because I feel awful.
Doubt it's an allergy - you may be sensitive to thyroid hormone. Would stop it for 4 weeks and retest TSH/T4/T3 and if clearly still hypothyroid re-challenge with another brand to ensure you weren't sensitive to one of the fillers in synthroid.
Also, ask the docs to test for pheochromocytoma-- screen with plamsa free metaneprhines.
Some people (a small number, I believe) have anxiety and other distressing symptoms when they try to take T4. This reaction is to T4, not to Synthroid specifically. I know this because I was one of those people.
Without going into great detail here, you can read the history of my illness by downloading this file:
I'm much better than I was, but still not completely back to normal. The bottom line was, I had thyroid antibodies which were caused by the consumption of gluten. Once I got off gluten grains, my antibodies eventually went to zero. After I had gotten rid of the antibodies, I found I no longer had anxiety when taking Synthroid in reasonable doses. (I'm currently on 88mcg daily.)
Right now, I'm working on anxiety obviously caused by Cytomel. I believe that getting rid of the antibodies improved my body's ability to do peripheral T4->T3 conversion, and that the T3/T4 therapy I've been on for so long, may be both unnecessary and counterproductive. This is, of course, a hypothesis; few docs (including endos) seem to be knowledgeable about the connections between HAIT, anxiety reactions, and peripheral conversion.
However, thyroid treatment really is an art, so who knows where I'll end up. I'm beginning to think that doing it by the way you feel, rather than the tyranny of the lab test, may be the way to go.
I strongly believe, as the result of this experience, that low antibodies over a long period of time, can do just as much damage as high antibodies over a short period of time. I strongly suggest that everyone who has an autoimmune disorder, should have tests (e.g. ELISA) to rule out food allergy as a cause.
i'm pretty sure i'm having a reaction issue with synthroid. i was overdosed on cytomel and am just starting to introduce a higher dose of synthroid back into my system. i would love to read your article, but keep getting an error page when trying to open. is there another link to get to it?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.